Another Spectrum

Personal ramblings and rants of a somewhat twisted mind

Why it’s curmudgeon day

Leave a comment

Why the grumps? I have had two nights of fitful sleep, among other things. A little over three months ago I decided to try another regime of Migraine medication as I was finding I was down to less than 10 migraine free days each month. And even on those days I usually woke with migraine-like symptoms that would take two to three hours to pass.

My GP suggested we try Propranolol again as it has been more than 10 years since I last tried it. Unfortunately neither the doctor’s notes nor my own record why I stopped taking Propranolol all those years ago except that the side effects were unacceptable.

As many people on the autism spectrum will tell you, the effectiveness and side effects of many medications can be significantly different than would be the expected outcome for neurotypical people. In the case of migraine medication, I have found the effectiveness of most treatments have been negligible, and in every case, the negative side effects considerably outweigh any benefits gained.

This is proving to be true with Propranolol. I’m having up to 20 migraine free days each month, but the side effects are getting to me. I can put up with such minor inconveniences as feeling my body has aged 10 years in the last three months, or the return of Raynaud syndrome if it means I can halve the number of days where I can achieve little or nothing. I can even put up with the itching skin and distorted night vision at a pinch, but there are other symptoms that I’m unwilling to live with long term.

Perhaps the most unsettling side effect is a constant feeling of unease, but about what, I’m not sure. I’m also aware of having vague “memories” of events that I doubt very much happened, and I’m unable to tell if they’re recent dreams, distant dreams, hallucinations, or real events sometime in my recent or distant past. They are so fragmented and vague that they make no sense. However my “recollection” of them feels recent. When or if they happened, they don’t seem to be upsetting at the time. In fact I think some might be the opposite. But in the cold light of day, when I’m fully lucid, they make me uncomfortable, but I don’t know why.

Since starting Propranolol, I’ve found my concentration and short term memory has left me. This is a normal symptom for me during a migraine attack, but it’s worse with medication than without it, so what’s the point of taking it?

One of the less common symptoms associated with my migraines is that I sometimes suffer from depersonalisation or derealisation just before or during an attack. Sometime it can extend to dissociative amnesia. In hindsight I’m convinced that this is a much more frequent symptom during those times I have been taking preventative migraine medication.

That experience of sometimes watching myself from a distance and feeling I’m an observer and not an actor is something I seem to have more frequently since starting the medication, even when I’m not experiencing any other migraine symptom. I seem to be achieving less in my 20 migraine free days now than I was in my 10 migraine free days less than four months ago.

Propranolol is not a medication one can safely stop cold turkey. It’s time to arrange with my doctor a plan to wean myself off them.

Advertisements

Author: Barry

A post war baby boomer from Aotearoa New Zealand who has lived with migraines for as long as I can remember and was diagnosed as being autistic aged sixty. I blog because in real life I'm somewhat backwards about coming forward with my opinions.

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s